Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 144, NWS Grand Rapids, MI

July 17, 2004Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2004, 5:01 PM EDT for Muskegon County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 5:01 PM EDT (21:01 UTC)
Expired
Jul 17, 2004, 5:45 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 172101
SVRGRR
MIC121-172145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
501 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 545 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES EAST OF
  LAKEWOOD CLUB...OR ABOUT 11 MILES NORTHEAST OF MUSKEGON...AND
  MOVING WEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKEWOOD CLUB AROUND 510 PM EDT
  MUSKEGON...WHITEHALL AND ROOSEVELT PARK AROUND 515 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4317 8595 4344 8609 4334 8668 4313 8659

$$

93 MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:10 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 17, 4:10 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT SAT JUL 17 2004

.SHORT TERM...
THE MAIN ISSUES TONIGHT ARE HOW QUICKLY THE CONVECTION ENDS THIS
EVENING...THEN WHERE WILL IT BE IN OUR CWA ON SUNDAY AFTERNOON (MORE
DAY TIME HEATING ISSUES), THEN FINALLY, HOW MUCH AND WHERE WILL THE
CONVECTION BE MONDAY NIGHT AND TUESDAY WITH THE NEXT NORTHERN STREAM
SHORTWAVE.  SEEMS THERE IS LITTLE THREAT OF SEVERE WEATHER THROUGH
TUESDAY... SAVE THE RISK OF AN ISOLATED MARGINAL HAIL REPORT EARLY
THIS EVENING.

TONIGHT...DEPARTING UPPER SYSTEM COMBINED WITH 1000 TO 2000 J/KG OF
CAPE AND LAPSE RATES NEAR 6.5C/KM WITH NO CAPE HAVE ALLOWED SCT
SHOWERS AND THUNDERSTORM TO DEVELOP.  LAKE BREEZE HAS MADE IT INLAND
TO US-31. SINCE DEEP LAYER SHEAR IS VERY LOW (MOSTLY UNDER 10 KNOTS)
AND NO SIGNIFICANT LOW OR MID LEVEL JET IS NEAR THIS AREA...I DO NOT
EXPECT SEVERE WEATHER.  HAVING WRITTEN THAT...NOTE THAT WITH THE
FREEZING LEVEL NEAR 10,500FT... AND CAPES NEAR 2000 J/KG FROM THE
LAPS SOUNDINGS FROM MKG TO BIG RAPIDS AT 18Z... ISOLATED 3/4 INCH
HAIL NOT OUT OF THE QUESTION. ALL OF THIS SHOULD END BY 02Z OR SO
ONCE THE SUN HAS SET AND ALL OF THE RELATED INSTABILITY IS GONE.
THUS WILL PULL THE RISK OF SHOWERS FROM THE FORECAST OVERNIGHT.

SUNDAY THE UPPER LEVEL WILL CONTINUE TO SLOWLY DEPART FROM MICHIGAN
AS UPPER LEVEL WINDS BECOME ANTICYCLONIC.  EVEN SO...AREAS SOUTH AND
EAST OF A LINE FROM AZO TO LANSING STILL HAVE ENOUGH INSTABILITY AND
DEEP LAYER MOISTURE WITH CYCLONIC WIND FIELD TO ALLOW FOR AFTERNOON
CONVECTION AGAIN.  SO I WENT WITH AFTERNOON SHOWERS AND
THUNDERSTORMS SOUTH AND EAST OF THAT LINE.  OTHERWISE PARTLY CLOUDY.
HIGH TEMPERATURES BASED ON 1000/925MB THICKNESS FIELD FORECAST WHICH
DID VERY WELL FOR TODAY...EVEN WITH CLOUDS AROUND

SUNDAY NIGHT HIGH SKIES SHOULD BECOME MOSTLY CLEAR HAS SURFACE HIGH
AND SHORTWAVE RIDGE MOVES THROUGH SOUTHWEST MICHIGAN.

MONDAY NEXT SHORTWAVE ON NORTHERN STREAM HEADS TOWARD MICHIGAN. THE
INSTABILITY AND MOISTURE DOES NOT MOVE IN UNTIL MONDAY NIGHT. SO I
HAVE THE SHOWERS AND THUNDERSTORMS IN THAT TIME FRAME. THE SHORTWAVE
MOSTLY STAYS IN CANADA SO I DO NOT EXPECT MUCH OUT OF THIS. THERE IS
SOME JET EXIT REGION DYNAMICS THOUGH. SO THAT SHOULD HELP. EVEN SO
THE LOW LEVEL JET IS MARGINAL IF THERE AT ALL.  THUS WENT WITH 30
PCT POP AND CALLED THAT GOOD.

TUESDAY...A LOW LEVEL JET DEVELOPS OVER NEAR INTERSTATE 94 DURING
THE AFTERNOON AND THE ETA SHOWS -3 TO -4C 850MB LI AND CAPES NEAR
2500 J/KG.  HARD TO DISREGARD THAT GIVEN THE JET EXIT REGION LIFT
AND THE LOW LEVEL JET PLUS THE WARM AIR COMING IN. THUS WENT WITH
CHC POP OVER THE ENTIRE CWA. HIGHS AGAIN BASED ON THE 1000/925MB
THICKNESS TOOL THAT CONTINUES TO DO VERY NICELY THANK YOU.

.LONG TERM...
THE UPPER PATTERN DURING THE EXTENDED PERIOD WILL SLOWLY EVOLVE FROM
A ZONAL FLOW TO A TROUGH OVER THE UPPER MS VALLEY BY NEXT WEEKEND.
ON
THE SFC HIGH PRESSURE WILL DRIFT EAST OF THE CWA BY TUESDAY NIGHT.
THE NEXT COLD FRONT AND PREFRONTAL TROUGH WILL MOVE INTO THE WESTERN
LAKES WEDNESDAY NIGHT AND WELL KEEP THE MENTION OF TSRA FROM WED
AFTERNOON THROUGH THURSDAY. THE MAIN COLD FRONT WONT PUSH THROUGH
UNTIL THURSDAY NIGHT. WILL KEEP THE MENTION OF SHOWERS THU NIGHT. A
LARGE AREA OF HIGH PRESSURE THEN SINKS SOUTH FRIDAY AND SATURDAY
PRODUCING DRY WX.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WDM 93
Hazardous weather outlook, Jul 17, 11:45 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT SAT JUL 17 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1145 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF A LINE FROM
BIG RAPIDS TO GRAND RAPIDS TO BATTLE CREEK ON THE LAKE BREEZE
CONVERGENCE BOUNDARY AFTER 1 PM THIS AFTERNOON. ISOLATED
THUNDERSTORMS ARE EXPECTED ELSEWHERE.  THESE STORMS SHOULD END AS
THE SUN SETS THIS EVENING.

THESE STORMS ARE NOT EXPECTED TO BE SEVERE. EVEN SO...THE STORMS
WILL MOVE ONLY SLOWLY TO THE SOUTH AROUND 10 MPH. THE STRONGER
STORMS WILL HAVE RAINFALL RATES OVER OVER ONE INCH PER HOUR
ASSOCIATED WITH THEM. DUE TO THE SLOW MOVEMENT OF THESE STORMS...
LOCAL URBAN AND SMALL STREAM FLOODING IS ALSO POSSIBLE. PEA SIZE
HAIL WOULD NOT BE OUT OF THE QUESTION FROM SOME OF THE STRONGER
THUNDERSTORMS. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED WITH
THOSE STRONGER THUNDERSTORMS TOO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

DUKE WDM

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.